Alert archive / Missouri / Flash Flood Warnings in 2023
Flash Flood Warning 49, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Aug 3, 2023, 12:15 AM CDT for Miller County, Morgan County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2023, 12:15 AM CDT (05:15 UTC)
- Expired
- Aug 3, 2023, 4:15 AM CDT
- In force
- 4 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Miller County, MO, Morgan County, MO
The radar
The Springfield radar (KSGF), 151 km from the middle of the area, began a volume at 05:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 5.3 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3933 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1617 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 235 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 12.8
The text
As transmitted.
121
WGUS53 KSGF 030515
FFWSGF
MOC131-141-030915-
/O.NEW.KSGF.FF.W.0049.230803T0515Z-230803T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
1215 AM CDT Thu Aug 3 2023
The National Weather Service in Springfield has issued a
* Flash Flood Warning for...
Northeastern Miller County in central Missouri...
East Central Morgan County in central Missouri...
* Until 415 AM CDT.
* At 1215 AM CDT, Emergency management reported flash flooding in
Eldon. Between 3 and 5 inches of rain have fallen. Flash flooding
is already occurring.
HAZARD...Life threatening flash flooding. Heavy rain producing
flash flooding.
SOURCE...Emergency management reported.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
This includes the following low water crossings...
Saline Creek at Square Line Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Many flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3851 9282 3855 9283 3857 9281 3843 9262
3843 9240 3834 9241 3834 9229 3832 9225
3834 9221 3829 9220 3826 9227 3827 9241
3831 9253
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MMT1 follow-up statement
500
WGUS73 KSGF 030748
FFSSGF
Flash Flood Statement
National Weather Service Springfield MO
248 AM CDT Thu Aug 3 2023
MOC131-141-030915-
/O.CON.KSGF.FF.W.0049.000000T0000Z-230803T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Miller MO-Morgan MO-
248 AM CDT Thu Aug 3 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 AM CDT EARLY THIS
MORNING FOR NORTHEASTERN MILLER AND EAST CENTRAL MORGAN COUNTIES...
At 248 AM CDT, Local law enforcement reported flash flooding in
Eldon however the water was beginning to recede. Between 3 and 5
inches of rain have fallen. Flash flooding is already occurring.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Law enforcement reported.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
This includes the following low water crossings...
Saline Creek at Square Line Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Many flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3851 9282 3855 9283 3857 9281 3843 9262
3843 9240 3834 9241 3834 9229 3832 9225
3834 9221 3829 9220 3826 9227 3827 9241
3831 9253
FLASH FLOOD...OBSERVED
$$
MBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 5:41 PM CDT, 6 hours 34 minutes earlier.
Area forecast discussion, Aug 2, 5:41 PM CDT, 6 hours 34 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
541 PM CDT Wed Aug 2 2023
Key Messages:
1. Flood watch tonight for our northeastern portion of the CWA.
2. Excessive Heat Warning and Heat Advisory have been extended
through Thursday and extended slightly northeastward.
3. Pattern change this weekend will start to bring temperatures
back into the 80s for Sunday through next week.
.SHORT TERM...(This evening through Thursday)
Issued at 121 PM CDT Wed Aug 2 2023
A few showers were occurring over east central Kansas into west
central MO early this afternoon. Temperatures were ranging from
the low 80s in the northeast to the upper 90s in the southwest.
Upper level ridge axis remains in place over the area with a
baroclinic zone stretching north to south over western Missouri.
Remnant convection from the mornings MCS has exited the area to
the east. CAMS redevelop strong to possibly severe convection late
this afternoon or early evening over central Missouri as the low
level jet begins to ramp back up. Heaviest precipitation tracks
northeast of the area, but some of the models do have some
convection in our northeast CWA, which had quite a bit of rainfall
2 nights ago. So, we are maintaining our flood watch and will be
starting this watch a bit earlier that previously issued. It will
now start at 7 pm this evening. PW values still over 2" so very
high efficiency in the rainfall. In addition to the heavy rain and
flood potential, there will be quite a bit of shear over the
central MO counties for a severe weather potential. Large hail,
damaging wind the main risk, with a small risk of a tornado.
This convection should end on Thursday. We have decided to extend
the heat products out through Thursday for all but our northeast
1/3 of the CWA which should be cooler from the clouds/morning
precipitation. HREF probabilities show a pretty good signal for
including the remaining counties in an advisory or warning, with
the warning in the far west.
.LONG TERM...(Thursday Night through Wednesday)
Issued at 121 PM CDT Wed Aug 2 2023
The ridge will begin to flatten out on Friday, but it looks like
hot temperatures will continue at least through Saturday. A
frontal boundary then should push through on Sunday with northwest
flow and a shortwave moving through the area early next week. This
should help to usher in a cooler and drier air mass to the area
and bring next weeks temperatures back into the 80s.
There will be a chance of showers and thunderstorms on a daily
basis as the upper pattern does remain active, but chances at this
time remain in the 20-40 percent range.
The 8 to 14 day outlook which goes through mid August calls for
equal chances of above and below normal temperatures and above
normal precipitation.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 521 PM CDT Wed Aug 2 2023
Currently a stalled front extends across west central and central
Missouri then bends southward into south central Missouri. Storms
are expected to develop along and north of the boundary this
evening and into the overnight hours as a low level jet moves
over the MO Ozarks and feeds into the storm complex. For now we
plan to keep storms out of the TAFS but will need to monitor KSGF
and KBBG for updates if the storms spread further south on outflow
boundaries.
Winds will remain southerly at the southwest Missouri airports
through much of the 00Z TAF cycle, but will add a temporary shift
to the north between 12-15Z to account for the outflow.
Low level wind shear will be included after 04Z as the low level
jet returns with the latest HRRR showing 925 mb winds from the
southwest at 40-45 kts. These winds will mix down to the surface
by around 15-16Z with gusty gusts up to 25 kts from the southwest.
VFR clouds/visibility are expected through the forecast period.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Excessive Heat Warning until 8 PM CDT this evening for MOZ066-
077-088-093-101.
Excessive Heat Warning from 1 PM to 10 PM CDT Thursday for
MOZ066-077-088-093-101.
Heat Advisory until 8 PM CDT this evening for MOZ055-056-067>069-
078>080-089>091-094>096-102>105.
Flood Watch through Thursday morning for MOZ057-058-070-071-083.
Heat Advisory from 1 PM to 10 PM CDT Thursday for MOZ078>080-
089>092-094>097-102>106.
KS...Excessive Heat Warning until 8 PM CDT this evening for KSZ073-
097-101.
Excessive Heat Warning from 1 PM to 10 PM CDT Thursday for
KSZ073-097-101.
&&
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...TerryHazardous weather outlook, Aug 2, 9:42 PM CDT, 2 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 942 PM CDT Wed Aug 2 2023 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-040245- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 942 PM CDT Wed Aug 2 2023 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Limited tornado risk. Limited hail risk. Limited thunderstorm wind damage risk. Significant lightning risk. Elevated excessive heat risk. Extreme excessive rainfall risk DISCUSSION... Strong to severe thunderstorms will continue to develop over central Missouri tonight. Some of these storms will be capable of large hail and damaging wind. There is also a low risk for a tornado. In addition, very heavy rainfall will be possible which may lead to some flooding. The excessive heat and humidity will continue with the hottest temperatures and heat index values in southeast Kansas into western Missouri. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The heat will continue through Thursday with western Missouri and southeast Kansas remaining the hottest with heat index values from 105 to 110. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today or tonight for locations along and north of a line from Warsaw to Lebanon to Eminence. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Terry
In the hours before
Local storm report, Aug 2, 11:40 PM CDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1140 PM CDT Wed Aug 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 PM Rain 1 WNW Versailles 38.43N 92.85W
08/02/2023 M2.50 inch Morgan MO Mesonet
Mesonet station MOA05 Versailles.
&&
TEOLocal storm report, Aug 2, 11:41 PM CDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1141 PM CDT Wed Aug 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM Rain 3 W Versailles 38.43N 92.90W
08/02/2023 M2.04 inch Morgan MO Mesonet
Mesonet station FW8305 Versailles.
&&
TEOLocal storm report, Aug 2, 11:55 PM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1155 PM CDT Wed Aug 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1012 PM Hail 2 NE Laurie 38.22N 92.79W
08/02/2023 E1.00 inch Morgan MO Public
&&
TEOLocal storm report, Aug 3, 12:00 AM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1200 AM CDT Thu Aug 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1009 PM Hail Rocky Mount 38.27N 92.72W
08/02/2023 E0.70 inch Morgan MO Public
&&
TEOSpecial weather statement, Aug 3, 12:03 AM CDT, 12 minutes before
Special Weather Statement
National Weather Service Springfield MO
1203 AM CDT Thu Aug 3 2023
MOZ058-071-030545-
Maries MO-Phelps MO-
1203 AM CDT Thu Aug 3 2023
...A strong thunderstorm will impact portions of Maries and northern
Phelps Counties through 1245 AM CDT...
At 1203 AM CDT, Doppler radar was tracking a strong thunderstorm near
Vienna, or 18 miles northwest of Rolla, moving southeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rolla, St. James, Belle, Doolittle, Vienna, Brinktown, Northwye,
Vichy and Rosati.
This includes Interstate 44 between mile markers 184 and 200.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
central and east central Missouri.
&&
LAT...LON 3827 9164 3815 9164 3815 9154 3813 9152
3779 9153 3779 9157 3799 9199 3813 9218
3829 9219 3829 9166
TIME...MOT...LOC 0503Z 299DEG 25KT 3814 9199
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
BurchfieldLocal storm report, Aug 3, 12:14 AM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Springfield MO
1214 AM CDT Thu Aug 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1152 PM Flash Flood Eldon 38.35N 92.58W
08/02/2023 Miller MO Law Enforcement
WE HAVE HAD MAJOR FLOODING REPORTED IN THE
CITY OF ELDON AS WELL AS POWER OUTAGES
REPORT IN SOME AREA OF ELDON.
&&
TEOThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 8:18 PM CDT | Severe Thunderstorm Warning | SGF | Benton, Morgan | 42 min |
| Aug 2, 8:39 PM CDT | Flash Flood Warning | SGF | Benton, Miller, Morgan | 6 hr |
| Aug 2, 8:46 PM CDT | Severe Thunderstorm Warning | SGF | Maries, Miller, Phelps, Pulaski | 44 min |
| Aug 2, 8:54 PM CDT | Severe Thunderstorm Warning | SGF | Benton, Camden, Miller, Morgan | 51 min |
| Aug 2, 9:30 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Dent, Maries, Miller, Phelps, Pulaski | 45 min |
| Aug 2, 9:44 PM CDT | Special Weather Statement | SGF | Morgan | 31 min |
| Aug 2, 9:47 PM CDT | Flash Flood Warning | SGF | Benton, Maries, Miller, Morgan | 6 hr |
| Aug 2, 10:08 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Dent, Maries, Miller, Morgan, Phelps and 1 more | 52 min |
| Aug 2, 10:57 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Maries, Miller, Phelps, Pulaski | 48 min |
| Aug 2, 11:22 PM CDT | Severe Thunderstorm Warning | SGF | Miller, Morgan | 38 min |
| Aug 2, 11:38 PM CDT | Flash Flood Warning | SGF | Camden, Dent, Maries, Miller, Phelps, Pulaski | 6 hr |
| Aug 2, 11:42 PM CDT | Severe Thunderstorm Warning | SGF | Dent | 48 min |
| Aug 3, 12:03 AM CDT | Special Weather Statement | SGF | Maries | 42 min |
| Aug 3, 12:21 AM CDT | Severe Thunderstorm Warning | SGF | Shannon | 39 min |
| Aug 3, 3:02 AM CDT | Excessive Heat Warning | SGF | Barry, Barton, Cedar, Dade, Jasper, Lawrence and 3 more | 43 hr |
| Aug 3, 3:02 AM CDT | Heat Advisory | SGF | Christian, Dallas, Douglas, Greene, Hickory, Howell and 11 more | 43 hr |
| Aug 3, 4:18 AM CDT | Flash Flood Warning | SGF | Miller, Morgan | 6 hr |
Nearby
Flash Flood Warnings in Missouri, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.